Alert archive / New Mexico / High Wind Warnings in 2017

High Wind Warning 20, NWS Midland/Odessa, TX

April 9, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 9, 2017, 3:51 AM MDT for Eddy County, New Mexico. It took effect at Apr 9, 2017, 9:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2017, 3:51 AM MDT (09:51 UTC)
In effect from
Apr 9, 2017, 9:00 AM MDT
Expired
Apr 9, 2017, 1:11 PM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5301 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS74 KMAF 090951
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
451 AM CDT Sun Apr 9 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT
THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS...

.An upper level storm system will pass north of the region today.
Strong winds rounding the base of this system will mix down to the
surface this afternoon, resulting in windy conditions through the
Guadalupe Mountains for a few hours.

NMZ027-TXZ258-092300-
/O.NEW.KMAF.HW.W.0020.170409T1500Z-170409T2300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
351 AM MDT Sun Apr 9 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT
THIS AFTERNOON...

* TIMING...From 9 AM this morning to 5 PM MDT this afternoon.

* WINDS...West 30 to 45 mph with gusts to around 60 mph. 

* IMPACTS...These winds could will make driving difficult for 
  high profile vehicles such as campers, vans and tractor 
  trailers. Airplanes flying over the Guadalupe Mountains may 
  experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
564 
WWUS74 KMAF 091050 CCA
NPWMAF

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
550 AM CDT Sun Apr 9 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT
THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS...

.An upper level storm system will pass north of the region today.
Strong winds rounding the base of this system will mix down to the
surface this afternoon, resulting in windy conditions through the
Guadalupe Mountains for a few hours.

NMZ027-TXZ258-092300-
/O.COR.KMAF.HW.W.0020.170409T1500Z-170409T2300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
450 AM MDT Sun Apr 9 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT
THIS AFTERNOON...

* TIMING...From 9 AM this morning to 5 PM MDT this afternoon.

* WINDS...West 30 to 45 mph with gusts to around 60 mph. 

* IMPACTS...These winds will make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
678 
WWUS74 KMAF 091911
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
211 PM CDT Sun Apr 9 2017

...High Wind Warning is cancelled...

NMZ027-TXZ258-092015-
/O.CAN.KMAF.HW.W.0020.000000T0000Z-170409T2300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
111 PM MDT Sun Apr 9 2017

The National Weather Service in Midland/Odessa has cancelled the 
High Wind Warning. 

Winds have remained below warning criteria this afternoon,
therefore the High Wind Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 9, 3:45 AM MDT, 6 minutes earlier.

Area forecast discussion, Apr 9, 3:45 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CDT Sun Apr 9 2017

.DISCUSSION...

WV imagery shows an upper-level trough extending from the PacNW down
thru the Four Corners area, which is forecast to tilt negatively and
eject into the upper Midwest this afternoon/tonight.  Leeside
troughing on the Front Range ahead of this feature, as well as
diurnal mixing, will veer sfc flow to the west this afternoon,
resulting in breezy conditions across most of West Texas and
Southeast New Mexico.  Out west, the NAM mixes to around 725mb this
afternoon, where 35kt westerly flow is forecast, whereas the GFS, as
is typical, mixes a little deeper to 675mb, depicting 40kt winds.
The NAM mtn wave signature is modest at best, and 700mb height
gradients struggle to reach the preferred 60m/200nm.  W/mostly sunny
skies to promote efficient mixing, a marginal wind event looks on
tap in the Guadalupes, mainly gusts to 60 mph.  This downslope flow
will also aid in afternoon highs once again well-above normal,
although a little cooler than yesterday.  Windy conditions coupled
w/current observations showing poor recovery out west suggest
another day of critical fire wx.  See Fire Wx Discussion below for
more details.

Tonight, a dryline will sharpen up as the LLJ develops and return
flow surges up the Pecos River Valley, and collides w/a cold front
associated w/today's trough.  Models put the triple point right over
KMAF at around 12Z, for a chance of convection developing east
sometime after 06Z Monday.  Deep layer shear in the warm sector in
excess of 50kts, and steep mid-level lapse rates hint at a supercell
or two and large hail, and we'll mention this in the HWO.

Unfortunately, the cold front will knock highs Sunday back down to
near-normal, where they will stay most of next week as a progressive
spring synoptic pattern develops.  After Monday's cold front, an
upper trough will approach and move thru the region midweek, sending
several smaller shortwaves in advance to keep a chance of convection
in the grids each day.  During this time, return flow will remain
strong, pushing the dryline to the western fringes of the CWA.
Models differ somewhat on the timing of the trough, but precip
chances drop off Thursday night/Friday as it clears the region,
allowing temps to rebound back above-normal somewhat in time for the
weekend.  The traditional Easter cold snap has gone missing this
year.

&&

.FIRE WEATHER...

The base of an upper trough will pass over the area today allowing
for stronger winds to mix downward to the surface. These stronger
and gusty west winds will be present behind a dryline so relative
humidity values of 15 percent or less will be present across the
area except portions of the Western Low Rolling Plains, eastern
Permian Basin, and Lower Trans Pecos. Have decided to upgrade the
current Fire Weather Watch to a Red Flag Warning and add the Upper
Trans Pecos and Loving County due to the winds being strongest in
these areas coupled with minimum RH values in the single digits and
extreme fire danger expected. Conditions may briefly hit red flag
criteria to the east of this area but it is not expected to be long
lasting. Conditions will improve tomorrow with a cold front pushing
through the area tonight and winds are not expected to be as strong
as today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     90  58  74  55 /   0  20  20  10
Carlsbad                       86  51  80  51 /   0  10  10  10
Dryden                         89  63  82  62 /   0  10  10  20
Fort Stockton                  92  57  81  58 /   0  10  10  10
Guadalupe Pass                 76  55  74  51 /   0  10  10  10
Hobbs                          83  50  75  48 /   0  10  10  10
Marfa                          84  47  81  50 /   0  10  10  10
Midland Intl Airport           90  59  76  55 /   0  10  10  10
Odessa                         89  58  76  55 /   0  10  10  10
Wink                           89  53  80  57 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM this morning to 5 PM MDT this
     afternoon for Guadalupe Mountains of Eddy County.

     Red Flag Warning from 10 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains-Southeast Plains.

TX...High Wind Warning from 9 AM this morning to 5 PM MDT this
     afternoon for Guadalupe Mountains.

     Red Flag Warning from 11 AM CDT /10 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Davis/Apache Mountains Area-
     Guadalupe Mountains-Loving-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

&&

80/44
Hazardous weather outlook, Apr 9, 3:17 AM MDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
417 AM CDT Sun Apr 9 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
417 AM CDT Sun Apr 9 2017 /317 AM MDT Sun Apr 9 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Unseasonably warm temperatures, low relative humidity, breezy west
winds, and very high to extreme fire danger will result in critical
fire weather conditions across the Guadalupe Mountains, Davis/Apache
Mountains, southeast New Mexico plains, Van Horn and the Highway 54
Corridor, Upper Trans Pecos, and Loving County today. A Red Flag
Warning is in effect for this area.

High winds are expected across the Guadalupe Mountains today so a
High Wind Warning is in effect this morning through this afternoon.

Strong thunderstorms are possible across the Western Low Rolling
Plains, eastern half of the Permian Basin, and Lower Trans Pecos
tonight. A few storms may become severe, with large hail and damaging
winds being the main threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:25 AM MDTRed Flag WarningMAF16 hr

Nearby

High Wind Warnings in New Mexico, 2017High Wind Warnings in Texas, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.